Picture of wind turbine against blue sky

Open Access research with a real impact...

The Strathprints institutional repository is a digital archive of University of Strathclyde research outputs.

The Energy Systems Research Unit (ESRU) within Strathclyde's Department of Mechanical and Aerospace Engineering is producing Open Access research that can help society deploy and optimise renewable energy systems, such as wind turbine technology.

Explore wind turbine research in Strathprints

Explore all of Strathclyde's Open Access research content

Free radicals and the pH of topical glaucoma medications: a lifetime of ocular chemical injury?

Lockington, D. and Macdonald, EC and Stewart, P. and Young, David and Caslake, Muriel and Ramaesh, Kanna (2012) Free radicals and the pH of topical glaucoma medications: a lifetime of ocular chemical injury? Eye, 26 (5). pp. 734-741. ISSN 0950-222X

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

Preservatives in ophthalmic preparations are known to cause ocular surface damage. Excipients can also contribute to oxidative stress in the compromised ocular surface. We evaluated commonly used topical glaucoma medications to ascertain pH levels and the intrinsic presence of free radicals. Samples of 27 topical glaucoma preparations were analysed for total free radical presence using a Randox Kit for total antioxidant status. Analytical grade indicator paper was used to ascertain pH levels. Free radical concentrations for these 27 glaucoma preparations ranged from 0 to 4.54 mmol/l, with a median value of 0.66 mmol/l (mean value of 0.662 mmol/l, SD 0.839). Levels of pH ranged from 4.0 to 7.4, with a median value of 6.5 (mean 6.252, SD 0.826). There was no evidence of a direct correlation between these two variables (r=0.232, P=0.275). This study is the first to document the range of pH and concentrations of free radicals intrinsically present in commonly used glaucoma medications. Long-term exposure to preservatives, free radicals, and pH levels could all contribute to ocular surface damage. The effect of excipients could be responsible for patient intolerance when changing products in the compromised ocular surface.